Interstitial Pneumonitis and Nivolumab Combination Therapy for Lung Cancer
By: Sara Tewksbury
Posted: Friday, February 23, 2018
The risk of epidermal growth factor receptor–tyrosine kinase inhibitors (EGFR-TKI)–induced interstitial pneumonitis in patients with non–small cell lung cancer (NSCLC) treated with EGFR-TKI and nivolumab appears to be “markedly” higher than in those receiving EGFR-TKI treatment alone. A study by Yasuo Oshima, MD, PhD, of the University of Tokyo, and colleagues found the odds ratio of EGFR-TKI–associated interstitial pneumonitis cases was 5.09 with nivolumab treatment and 1.22 without nivolumab treatment. The results were published in JAMA Oncology.
“Although not confirmed, careful consideration should be given to the possibility of an increased risk of interstitial pneumonitis when EGFR-TKI is administered in combination with nivolumab, including both concomitant and sequential use, and careful monitoring for interstitial pneumonitis is recommended,” the investigators concluded.
The observational study looked at 20,516 patients with NSCLC, using data from the U.S. Food and Drug Administration Adverse Event Reporting System database between April 2015 and March 2017. The mean age of patients was 64.4 years in the group treated with nivolumab and 68.9 years in the group without nivolumab treatment.
Of the study population, 985 patients (4.8%) developed interstitial pneumonitis. Of the 5,777 patients treated with EGFR-TKIs, 265 (4.59%) developed interstitial pneumonitis; of the 70 patients treated with EGFR-TKIs and nivolumab, 18 (25.7%) developed interstitial pneumonitis.